Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Combining antidepressants and NSAIDs ‘raises bleeding risk’

  • Comment

Taking a combination of antidepressants and common painkillers is associated with an increased risk of bleeding soon after starting treatment, according to a study from South Korea.

Writing in the British Medical Journal, the researchers suggested special attention was needed when patients used both classes of drugs together.

They compared the risk of bleeding among patients treated with antidepressants with and without non-steroidal anti-inflammatory drugs.

“The addition of NSAIDs to antidepressant treatment increased the risk of intracranial haemorrhage within 30 days”

Study authors

They also noted that it was already “generally believed” that NSAIDs and antidepressants increased the risk of abnormal bleeding when used separately.

Their study involved over four million Korean people who were prescribed antidepressants for the first time during 2009-13.

NSAID prescriptions were obtained and hospital records were used to identify time to first admission with intracranial haemorrhage within 30 days of a new prescription.

Compared with use of antidepressants alone, the team found that combined use of antidepressants and NSAIDs was associated with a substantially increased bleeding risk.

They found no statistically meaningful differences in risk of bleeding between different types of antidepressant drugs, or with age. Being male was the most common factor for a higher risk of bleeding with combined use of antidepressants and NSAIDs.

The authors said: “The addition of NSAIDs to antidepressant treatment increased the risk of intracranial haemorrhage within 30 days of the combination starting, especially in men.

“This result adds to evidence confirming the increase of risk with combination use of antidepressants and NSAIDs,” they added.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.